In recent months, there has been a sharp increase in the number of newborns being hospitalized after being exposed to opioids laced with a powerful animal tranquilizer known as carfentanil. Carfentanil is a synthetic opioid that is 100 times more potent than fentanyl, a drug that is already deadly in high doses. The drug is most commonly used to sedate large animals such as elephants, and it is estimated that just 2 milligrams of carfentanil is enough to knock out an adult elephant.
The presence of carfentanil in the illicit drug supply has led to a spike in overdoses and fatalities across the United States. In Ohio, for example, there was a 680% increase in the number of carfentanil-related deaths between the first and second quarters of 2017. And in just one month in 2017, carfentanil was linked to more than 30 overdose deaths in the Philadelphia area.
Sadly, infants are particularly vulnerable to the effects of carfentanil. When an opioid-dependent mother gives birth, her baby is at risk of being exposed to the drug through breast milk. If the baby then comes into contact with carfentanil-laced heroin or other opioids, the drug can quickly overwhelm their system and cause respiratory failure, seizures, and even death.
There have been a number of cases in which infants have been hospitalized after being exposed to opioids laced with carfentanil. In March of 2017, for example, a four-day-old baby in Akron, Ohio was rushed to the hospital after being exposed to carfentanil-laced heroin. The baby spent several days in the intensive care unit, and while she has since been released from the hospital, she is still being monitored for potential long-term health effects.
In February of 2017, a six-day-old baby in Philadelphia was rushed to the hospital after being exposed to carfentanil-laced heroin. The baby was in critical condition when she arrived at the hospital, but she has since made a full recovery.
Despite the risks, opioid-dependent mothers often continue to use drugs during pregnancy out of fear that they will lose their children if they do not. In order to keep their babies safe, these mothers need access to safe and effective treatment programs that can help them overcome their addiction.
The symptoms of carfentanil poisoning can be difficult to distinguish
As the opioid epidemic sweeps across the United States, drug dealers are finding ever more creative ways to sell their product. One of the latest innovations is to lace opioids with animal tranquilizer, putting babies in danger of dying from accidental ingestion.
Animal tranquilizer, also known as carfentanil, is a powerful opioid that is 10,000 times more potent than morphine. It is used to sedate large animals, such as elephants, and can be fatal to humans in even tiny doses.
Carfentanil is being increasingly found in opioids sold on the street, and it is particularly dangerous for babies and small children. The Ohio Department of Health reports that since August of last year, there have been 56 cases of accidental carfentanil poisoning in children under the age of six. That is a significant increase from the six cases reported in the entire year of 2016.
The symptoms of carfentanil poisoning can be difficult to distinguish from those of other opioid overdoses. They include drowsiness, difficulty breathing, and in severe cases, coma and death.
If you suspect that your child has ingested opioids laced with animal tranquilizer, it is important to seek medical help immediately. Do not try to induce vomiting, as this could further endanger the child. Treatment will likely include administration of naloxone, a drug that reverses the effects of opioids.
It is crucial that parents take steps to protect their children from the dangers of opioids, including those that are laced with animal tranquilizer. Keep all drugs, prescription and illicit, locked up and out of reach of children. If you suspect that your child has ingested opioids, seek medical help immediately.
As the opioid epidemic continues to worsen, it is more important than ever for caregivers to be aware of the dangers that opioids pose to babies. Animal tranquilizers, which are often mixed with opioids, can cause serious and even fatal respiratory problems in infants. It is crucial for caregivers to keep opioids locked up and out of reach of babies, and to seek medical help immediately if they suspect that their baby has ingested an opioid.